Tornadoes · United States · Texas · 2013
EF1 tornado, Woodville Tylerco Ar, Texas, December 21, 2013
This EF1 tornado ran 0.9 miles across Tyler County on December 21, 2013, touching down at 1:58 PM CST and reaching 25 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 21, 2013
- Touchdown
- 1:58 PM CST (19:58 UTC)
- Lifted
- 1:59 PM CST (19:59 UTC)
- On the ground
- 1 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Tyler County
- Touchdown point
- 30.742, -94.498
- Lift-off point
- 30.745, -94.484
- Record number
- 1312211358-01
What the Weather Service recorded
As a cold front approached the region, thunderstorms became severe, some of which produced weak tornadoes in Tyler and Jasper counties.
A fast moving tornado touched down in the Harmony community, blowing down and snapping several large hardwood trees, one of which hit a parked car.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 15:48 UTC and running to 22:50 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:44 UTC | 00:00 UTC | Wind Advisory | LCH |
| 15:48 UTC | 22:50 UTC | Tornado Watch | LCH |
| 20:49 UTC | 21:28 UTC | Severe Thunderstorm Warning | LCH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:25 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at Dec 21, 11:50 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Dec 21, 11:50 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1150 AM CST SAT DEC 21 2013
.DISCUSSION...
18Z TAF ISSUANCE.
&&
.AVIATION...
BKN LINE OF TSRA CONTINUES TO DEVELOP ACROSS SE TX LATE THIS
MORNING...AND WILL CONTINUE SPREADING NE THIS AFTERNOON AND EARLY
EVENING. OTHERWISE...MVFR/IFR CEILINGS TO PREVAIL THIS AFTERNOON
AND EVENING. PLACED TEMPO GROUPS FOR AREA TERMINALS FOR THIS
AFTERNOON BEGINNING ROUGHLY 19-23Z AT BPT...20-24Z FOR LCH/AEX...AND
21-01Z FOR LFT/ARA OF BEST CHANCES FOR +TSRA AND MVFR WITH
VRB30G45KT POSSIBLE AS WELL. LINGERING -SHRA WILL CONTINUE THIS
EVENING...ENDING FROM W TO E BY 06Z. WITH THE COOL FRONT NOT
EXPECTED UNTIL AFTER DAYBREAK SUN...WINDS EXPECTED TO GO LIGHT AND
VARIABLE AFTER 06Z...WITH INTERMITTENT DENSE FOG POSSIBLE FROM
10-14Z.
DML
&&
.PREV DISCUSSION... /ISSUED 710 AM CST SAT DEC 21 2013/
DISCUSSION...
FOR THE 12Z TAF PACKAGE.
AVIATION...
IFR CIGS PREVAIL ACROSS THE SOUTHERN TERMINALS WITH MVFR AT KAEX
AS GULF MOISTURE IS BEING DRAWN NORTHWARD BY INCREASING SOUTHERLY
FLOW AHEAD OF A POTENT UPPER TROF NEARING WEST TEXAS THIS MORNING.
SHOWER ACTIVITY IS ALSO STARTING TO INCREASE OVER EAST TEXAS AS
FORCING FOR ASCENT STRENGTHENS WITH THE APPROACH OF THIS FEATURE.
PREVIOUS FCST WAS MASSAGED A BIT TO BETTER REFLECT LATEST THINKING
REGARDING TIMING OF CONVECTION...WITH CIGS UNLIKELY TO IMPROVE
MUCH THROUGH THE DAY. SOUTH WINDS ARE ALSO FCST TO INCREASE THIS
AFTERNOON...WITH GUSTS IN EXCESS OF 30KT POSSIBLE. A QUASI-LINEAR
BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO ENTER EAST TEXAS
BY MID TO LATE MORNING...AND CONTINUE PROGRESSING EAST THROUGH THE
REST OF THE REGION TODAY AND TONIGHT. WITH SHALLOW MOISTURE
PROGGED TO LINGER EVEN AFTER CONVECTION COMES TO AN
END...CIGS/VSBYS ARE LIKELY TO LOWER LATER TONIGHT.
PREV DISCUSSION... /ISSUED 630 AM CST SAT DEC 21 2013/
SYNOPSIS...
DEEP AMPLIFIED UPPER LOW NOW ENTERING W TX. AHEAD OF THIS LOW...WITH
AN AREA OF SHOWERS AND THUNDERSTORMS ACRS MUCH OF E/CNTL TX
BENEATH DIFFLUENT FLOW ALOFT. A COLD FRONT EXTENDS FM TEXARKANA SW
TO NR SAN ANTONIO TO AN AREA OF LOW PRES OVER SRN TX. WARM AND
BREEZY CONDITIONS ARE NOTED ACRS OUR REGION WITH JUST A FEW
ISOLATED STREAMER SHOWERS MOVING N ACRS THE AREA.
DISCUSSION...
FAIRLY BUSY DAY ANTICIPATED AS THE UPPER LOW OVER WRN TX WILL LIFT
NE WHILE SFC CYCLOGENESIS DEVELOPS ON THE SRN PORTION OF THE TX
FRONT AND TRAVELS NE TOWARD THE MO BOOTHEEL. NUMEROUS
THUNDERSTORMS ARE ALREADY ONGOING ACRS TX INTO NW LA AND THIS
ACTIVITY WILL SHIFT EAST AS THE FRONT ACCELERATES TOWARD THE AREA.
A STRONG 50-60 KT LLJ OVER E TX WILL CONTINUE TO AID IN MOISTURE
ADVECTION AS WELL AS PROVIDE FOR RATHER IMPRESSIVE SHEAR OVER THE
REGION. PW VALUES WILL CLIMB TO NR 1.8 INCHES...NEARLY 2 STD DEV
ABV NORMAL FOR DECEMBER. THE COMBINATION OF SHEAR ALONG WITH WEAK
TO MODERATE INSTABILITY WILL ALLOW FOR SOME OF THE STORMS TO
BECOME STRONG TO SEVERE FROM MID-MORNING THROUGH THIS EVENING. THE
PRIMARY SEVERE THREATS WILL BE FROM DAMAGING WINDS...BUT WIND
PROFILES ALSO INDICATE THE POTENTIAL FOR A FEW TORNADIC STORMS AS
WELL. THE BEST POTENTIAL WILL BE ACRS INTERIOR SE TX AS WELL AS
PORTIONS OF SW/CNTL LA ALONG AND NORTH OF HIGHWAYS 12 AND 190. IN
ADDITION...GIVEN THE ABUNDANT MOISTURE...SOME STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL. HOWEVER...THE SYSTEM SHOULD
MOVE THROUGH QUICKLY ENOUGH TO LIMIT EXCESSIVE RAINFALL AMOUNTS
ACRS THE AREA.
RAIN CHANCES WILL DECREASE FROM WEST TO EAST DURING THE EVENING
AND OVERNIGHT HOURS AS THE MAIN ENERGY WITH THE SYSTEM MOVES AWAY
FM THE REGION. A SECONDARY COLD FRONT WILL CROSS THE REGION LATE
SUNDAY...REINFORCING THE NORTHERLY WINDS AND USHERING IN COOLER
TEMPERATURES AND DRIER AIR. DRY WEATHER IS EXPECTED THROUGH
MIDWEEK AS HIGH PRES CROSSES THE AREA. CHRISTMAS DAY LOOKS BE
DRY...WITH MORNING TEMPERATURES IN THE 30S AND AFTN HIGHS IN THE
50S. A SMALL CHANCE FOR SHOWERS RETURNS BY THURSDAY AS WEAK LOW
PRES DEVELOPS OVER THE WRN GULF.
MARINE...
STRONG SOUTHERLY FLOW WILL PERSIST TODAY AHEAD OF A COLD FRONT THAT
WILL CROSS THE REGION THIS EVENING. FOR THIS MORNING...THESE
SOUTHERLY WINDS WILL BRING WARM AND MOIST AIR WITH MID TO UPPER
60S DEWPOINTS OVER THE RELATIVELY COOLER WATERS NEAR THE COAST TO
PRODUCE PATCHY SEA FOG WITH VISIBILITIES LOWERING TO LESS THAN ONE
MILE AT TIMES. A DENSE FOG ADVISORY IS IN EFFECT FOR THIS MORNING
WHILE SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE ENTIRE
COASTAL WATERS BY THIS AFTERNOON.
IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP DURING THE DAY AS THE FRONT APPROACHES THE AREA. SOME
STORMS WILL BE STRONG...CAPABLE OF PRODUCING GUSTY WINDS AND VERY
HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST
TO EAST DURING THE EVENING WITH WINDS SHIFTING NORTHWESTERLY. A
SECONDARY COLD FRONT CROSSING THE WATERS LATE SUNDAY WILL
REINFORCE AND STRENGTHEN THE OFFSHORE FLOW SUNDAY NIGHT INTO
MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 56 71 37 53 33 / 70 10 10 0 0
KBPT 52 69 35 53 33 / 40 10 10 0 0
KAEX 54 69 35 51 30 / 40 10 10 0 0
KLFT 58 72 40 53 31 / 100 20 10 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
WEST CAMERON.
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA
RIVER TO INTRACOASTAL CITY LA OUT 20 NM...VERMILION BAY...
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
FROM 20 TO 60 NM.
SMALL CRAFT EXERCISE CAUTION FROM 9 PM CST THIS EVENING THROUGH
THIS EVENING FOR THE FOLLOWING ZONES: WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...SABINE
LAKE...WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20
TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20
TO 60 NM.
SMALL CRAFT EXERCISE CAUTION FROM 6 PM CST THIS EVENING THROUGH
THIS EVENING FOR THE FOLLOWING ZONES: WATERS FROM
INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS
FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM.
&&Hazardous weather outlook, Dec 21, 5:48 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 548 AM CST SAT DEC 21 2013 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 221200- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 548 AM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK FOR SEVERE WEATHER IS POSSIBLE OVER MOST OF SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS TODAY. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. THIS ACTIVITY IS EXPECTED TO ENTER SOUTHEAST TEXAS BY MID-MORNING...CROSSING THE SABINE RIVER MIDDAY AND MOVING FURTHER EAST ACROSS CENTRAL AND SOUTHWEST LOUISIANA DURING THE AFTERNOON. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE MAINLY NORTH OF THE HIGHWAYS 12 AND 190. IN ADDITION...STRONG GUSTY SOUTHERLY WINDS ARE EXPECTED TODAY PRIOR TO THE FRONT. SUSTAINED WIND SPEEDS OF 20 TO 25 MPH WITH GUSTS POSSIBLY AS HIGH AS 35 MPH ARE EXPECTED MAINLY ALONG AND SOUTH OF I-10 THROUGH LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS MAY BE BE NEEDED LATER TODAY. GMZ430-432-435-450-452-455-470-472-475-221200- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 548 AM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE SEA FOG WILL BE POSSIBLE THIS MORNING OVER THE NEAR SHORE WATERS...AS WELL AS THE COASTAL LAKES AND BAYS. VISIBILITIES WILL BE LESS THAN ONE MILE AT TIMES. STRONG SOUTHERLY WINDS WILL CONTINUE AND A SMALL CRAFT ADVISORY IS IN EFFECT. ALSO...A COLD FRONT WILL BRING A LINE OF STORMS ACROSS THE COASTAL WATERS...ENTERING THE WESTERN COASTAL WATERS BY MID-MORNING...MOVING EAST DURING THE DAY AND EXITING THE EASTERN COASTAL WATERS LATE THIS EVENING. SOME OF THESE STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SECONDARY COLD FRONT WILL MOVE THROUGH ON SUNDAY WITH STRONG NORTH WINDS DEVELOPING BEHIND IT. SMALL CRAFT ADVISORY CONDITIONS WILL AGAIN BE POSSIBLE FOR LATE SUNDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS MAY BE BE NEEDED LATER TODAY. 24
In the hours before
Special weather statement, Dec 21, 11:00 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1100 AM CST SAT DEC 21 2013
TXZ180-201-259-261-211800-
HARDIN TX-NORTHERN JASPER TX-TYLER TX-SOUTHERN JASPER TX-
1100 AM CST SAT DEC 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER AND TYLER
COUNTIES UNTIL NOON CST...
AT 1100 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF CHESTER TO 10 MILES NORTH OF LIBERTY...MOVING NORTHEAST AT
35 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
VOTAW...THICKET...COLMESNEIL...ROCKLAND...WOODVILLE AND IVANHOE.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST SATURDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3050 9455 3091 9464 3104 9462 3106 9454
3104 9445 3116 9393 3040 9407 3034 9469
3049 9473
LANDRENEAUThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 12:00Z
8.0 hours before the tornado, 142 km from the path. December 21, 2013.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -112 J/kg
- Surface CAPE
- 727 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 4.3 K/km
Lake Charles Mun, LA (KLCH), 00:00Z
4.0 hours after it, 142 km from the path. December 22, 2013.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 1479 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 4.9
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Jasper County-Bell Field Airport (JAS), 46 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:15 UTC | 74.3 | 70.7 | 180° 14 kt | 23 | 1003 | |
| 18:35 UTC | 74.66 | 70.7 | 180° 13 kt | 23 | 1003 | -RA |
| 18:55 UTC | 74.48 | 70.7 | 170° 17 kt | 23 | 1002.4 | -RA |
| 19:15 UTC | 73.76 | 70.7 | 180° 15 kt | 21 | 1002 | -RA |
| 19:35 UTC | 73.4 | 70.7 | 180° 14 kt | 24 | 1001.7 | -RA |
| 19:55 UTC | 73.4 | 70.7 | 180° 17 kt | 23 | 1001.7 | |
| 20:15 UTC | 73.58 | 70.88 | 190° 16 kt | 29 | 1002 | -RA |
| 20:35 UTC | 73.4 | 70 | 260° 27 kt | 34 | 1004.1 | +RA |
| 20:55 UTC | 65.12 | 62 | 280° 10 kt | 1004.1 | +RA | |
| 21:15 UTC | 61.7 | 60.44 | 260° 6 kt | 1004.7 | +RA | |
| 21:35 UTC | 61.16 | 60 | 320° 12 kt | 17 | 1004.4 | +RA |
| 21:55 UTC | 60 | 59.18 | 350° 8 kt | 1004.4 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lake Charles radar (KLCH), 140 km away, was scanning. The volume nearest the touchdown began at 19:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:25 UTC | TSTM WND DMG | Mt. Union | Jasper, TX | REPORT FROM JASPER SHERIFF OF DAMAGE TO A HOME IN MT UNION WITH ADDITIONAL TREES DOWN |
| 20:25 UTC | TSTM WND DMG | Town Bluff | Tyler, TX | TYLER EM REPORTS A ROOF TORN OFF OF HARRIS GROCERY CONVENIENCE STORE AND BLOWN ACROSS THE STREET |
| 20:25 UTC | TSTM WND DMG | Town Bluff | Tyler, TX | TYLER EM REPORTS WIND DAMAGE AT DAM B NEAR STEINHAGEN LAKE |
| 20:35 UTC | TSTM WND DMG | Jasper | Jasper, TX | REPORT FROM JASPER COUNTY SHERIFF ON NUMEROUS TREES DOWN BETWEEN FM777 AND FM1747 NEAR HWY190 |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of December 21, 2013
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 21 | 2:22 PM CST | EF1 | Tyler, TX | 1.5 | 25 | $75,000 | ||
| December 21 | 2:50 PM CST | EF1 | Jasper, TX | 0.4 | 25 | $40,000 | ||
| December 21 | 3:13 PM CST | EF2 | St. Francis, AR | 15.6 | 300 | 1 | 3 | $500,000 |
| December 21 | 3:43 PM CST | EF1 | Union Parish, LA | 0.8 | 75 | $1,000 | ||
| December 21 | 4:51 PM CST | EF2 | Chicot, AR to MS | 40.8 | 440 | 2 | $800,000 | |
| December 21 | 5:19 PM CST | EF2 | Coahoma, MS | 10.1 | 300 | 1 | 2 | $1.0 million |
| December 21 | 5:31 PM CST | EF0 | Calloway, KY | 0.3 | 50 | $2,000 | ||
| December 21 | 5:40 PM CST | EF1 | Tunica, MS | 2.7 | 200 | 1 | $250,000 | |
| December 21 | 5:57 PM CST | EF1 | Tate, MS | 6.2 | 200 | $175,000 | ||
| December 21 | 6:13 PM CST | EF0 | Tate, MS | 0.7 | 100 | $50,000 | ||
| December 21 | 11:07 PM EST | EF1 | Taylor, KY | 5.5 | 300 | $200,000 | ||
| December 21 | 11:29 PM EST | EF1 | Harrison, KY | 3.5 | 110 | $100,000 | ||
| December 21 | 11:41 PM EST | EF1 | Bourbon, KY | 5.7 | 125 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.